Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 78, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2001, 4:54 PM EDT for Watauga County, North Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 4:54 PM EDT (20:54 UTC)
- Expired
- Jul 8, 2001, 6:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:10 PM EDT | Thunderstorm Wind | Boone, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 082055 SVRRNK NCC189-082200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 454 PM EDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 600 PM EDT. * AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF BEECH MOUNTAIN...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 600 PM EDT INCLUDE BEECH MOUNTAIN... BOONE... BLOWING ROCK... <<CALL TO ACTION>>LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IN ADDIATION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 8, 3:30 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 330 PM EDT SUN JUL 8 2001 BACK EDGE OF THE MCS FINALLY MOVING THRU LAST FEW COUNTIES OF SW VA/NW NC. SYSTEM PUT DOWN LARGE BAND OF 2-4 ICNHES OF RAIN BETWEEN HINTON AND MARION. PATTERN DOES NOT CHANGE THRU TUES. THE FAR SW COUNTIES MAY GET MORE TSRA FROM ONGOING ACTIVITY IN KY BUT BETTER CHC TONIGHT WL BE WITH FEATURE COMING OUT OF IA. AXIS OF HEAVIEST RAIN WITH THIS IS EXECTED TO BE WEST OF THE CWA BUT NOT ENOUGH CERTAINTY ON THE TRACK AND NOT MUCH RAIN NEEDED TO CAUSE MORE FLOODING IN THE AREA THAT GOT HEAVY RAIN TODAY SO WL ISSUE A FFA FOR TNGT. NOT MUCH CHANGE IN THE REST OF THE FCST. AVN HAD FRONT THRU CWA EARLY WED BUT NOW AHS DEEPER MOISTURE JUST S OF CWA. BUT FOR NOW WL LEAVE THUR THRU SAT DRY. FCSTID = 14 ROA 70 87 69 89 / 20 20 10 30 LYH 66 85 66 87 / 10 20 10 30 DAN 71 88 70 90 / 10 20 10 40 BLF 66 81 66 83 / 50 40 20 30 LWB 63 80 63 82 / 30 30 20 30 BCB 65 82 65 84 / 30 30 20 30 TNB 65 79 65 81 / 50 40 20 40 .RNK... NC...NONE. VA...FLASH FLOOD WATCH TONIGHT VAZ007-009-010-012 WV...FLASH FLOOD WATCH TONIGHT WVZ042. AMS
In the hours before
Local storm report, Jul 8, 11:50 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT SUN JUL 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM BLAND VA FLOODING
07/08/01 BLAND FLASH FLOODING CAUSED MUD
SLIDE COVERING ROUTE 42
REPORTED BY BLAND COUNTY
SHERIFFS OFFICE.
1130 AM 1W TAZEWELL VA FLOODING
07/08/01 TAZEWELL FLASH FLOODING AT
FAIRGROUNDS ROAD WEjST OF
TAZEWELL REPORTED BY
TAZEWELL COUNTY SHERIFFS
OFFICE.Local storm report, Jul 8, 12:07 PM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 PM EDT SUN JUL 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM BLUEFIELD WV FLOODING
07/08/01 MERCER FLASH FLOODING OF
BUSINESS DISTRICT WHICH
HAS NOT FLOODED IN THE!
PAST 10 TO 15 YEARS
REPORTED BY MERCER COUNTY
911.Local storm report, Jul 8, 12:45 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT SUN JUL 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM BLUEFIELD WV FLOODING
07/08/01 MERCER FLASH FLOODING CONTINUES
IN DOWNTOWN BLUEFIELD
WITH EVACUATIONS TAKING
PLACE BY BOAT REPORTED BY
COUNTY SHERIFFS OFFICE.
1238 PM BLAND VA FLOODING
07/08/01 BLAND FLASH FLOODING CONTINUES
WITH WATER FLOWING ACROSS
ROUTE 617 AND ROUTE 622
WEST OF BLAND REPORTED BY
BLAND COUNTY SHERIFFS
OFFICE.
1240 PM TAZEWELL VA FLOODING
07/08/01 TAZEWELL FLASH FLOODING CONTINUES
WITH WATER FLOWING ACROSS
FAIRGROUNDS ROAD WEST OF
TAZEWELL REPORTED BY
TAZEWELL COUNTY SHERIFFS
OFFICE.Local storm report, Jul 8, 1:37 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT SUN JUL 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM BLUEFIELD WV FLOODING
07/08/01 MERCER FLASH FLOODING WITH MANY
ROADS FLOODED THROUGHOT
COUNTY. SEVERAL
MUDSLIDES. SEVERAL PEOPLE
STRANDED IN HOMES.
SHELTERS OPEN. REPORTED
BY MERCER COUNTY SHERIFFS
0130 PM PRINCETON WV FLOODING
07/08/01 MERCER FLASH FLOODING HAS
STANDED PEOPLE IN
PRINCETON. REPORTED BY
MERCER COUNTY SHERIFFS
OFFICE.Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.